PMID: 42528Jan 1, 1979

Tardive dyskinesia induced by neuroleptics. A review of the literature

L'Encéphale
E DiepartP Deniker

Abstract

Neuroleptics can induce not only early but also tardive extrapyramidal side effects. The former were described as early as in the beginning of the therapeutic era; the latter, known as tardive dyskinesia, are essentially made of bucco-linguomasticatory dyskinesia, sometimes accompanied by other extrapyramidal symptoms, among others choreo-athetoid movements of the limbs. This complication was most often reported in elderly people, when a long-lasting neuroleptic treatment is withdrawn; but it can also appear in young people and after a neuroleptic treatment of only a few weeks duration. The trouble occurs or is worsened when neuroleptics are withdrawn and is reduced when dosage is increased; it responds to the theoretical model of denervation supersensitivity. Symptoms may be reduced by blocking the dopaminergic receptor, or by reducing dopaminergic transmission, or, may be, by increasing cholinergic activity. Now, treatment is first and foremost prevention.

Related Concepts

Antipsychotic Effect
Theoretical Model
Lingual-Facial-Buccal Dyskinesia
Genus Bucco
Withdrawal Symptoms
Extrapyramidal Sign
Tardive Dyskinesia
Limb Structure
Hereditary Chorea
Differential Diagnosis

Related Feeds

Antipsychotic Drugs

Antipsychotic drugs are a class of medication primarily used to manage psychosis (including delusions, hallucinations, paranoia or disordered thought), principally in schizophrenia and bipolar disorder. Discover the latest research on antipsychotic drugs here